Thunderstorm Wind, Weld
- When
- August 23, 4:00 PM MST to 4:01 PM MST
- Where
- Weld County, 16.18 mi ENE of Pawnee Buttes
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.920, -103.700
The AWOS station K1LW reported the wind gust.
A line of strong to severe thunderstorms brought severe wind gusts to eastern Weld and Logan Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A line of strong to severe thunderstorms brought severe wind gusts to eastern Weld and Logan Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 23, 2:30 PM MST, 1 hour 30 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 330 PM MDT Fri Aug 23 2024 .KEY MESSAGES... - Lingering monsoonal moisture will provide continued chances, 30%, for scattered showers and thunderstorm on Saturday, some heavier rainers. - There will be a bit more thunderstorm activity late in the day Sunday, with heavy rain and gusty winds possible. The threat of flooding or severe storms is low. - A decrease in thunderstorm activity is expected for the early to middle part of the week, but there will likely still be a few storms. && .SHORT TERM /Through Saturday/... Issued at 330 PM MDT Fri Aug 23 2024 This is the kind of pattern defined as, what you see is what you get! To be fair that is a lot of summertime weather around here. Shower and storm activity will continue to push off the foothills and towards the urban corridor and plains this evening. Overall a few storms may become a little more intense than the majority with heavier rains being the main impact. Storms do have a good speed with them, so they are moving at a good clip compared to previous days. Like we've seen the past 2-3 days, once the organized activity gets across the far eastern Colorado plains, even more moisture and instability are available to see an uptick in intensity, mainly between 5-8 PM MDT. Saturday looks to be a fairly similar day to today with ample moisture still across the region and temperatures pushing back into the low-90s from the urban corridor eastward. Timing of the storms looks similar as well, almost like clockwork, with early afternoon initiation in the foothills and mid-evening across the far eastern plains. && .LONG TERM /Saturday night through Friday/... Issued at 330 PM MDT Fri Aug 23 2024 Model trends from the last few days continue, with gradual slowing and weakening of the northern Rockies trough that now looks like a Sunday/Monday event. Sunday now doesn't look that much different than Saturday, although perhaps a bit more wind and cloud cover as the trough edges nearer. There will probably be a little cooling, but what will pass for the best lift and the weak temperature gradient with the trough now looks more like it will pass Sunday night. So we'll have higher PoPs in that time frame, at least for some likely showers over the mountains, but we'll hold with the chance PoPs for Denver. Better odds again on the plains where we could get an evening or overnight line of showers/storms. For the rest of next week, we're still on the edge of the moisture and the dry air north of us. Models continue to vacillate on the next trough, though it still looks like most of the impact will be north of us. The GFS is losing the idea that it will be so weak we can get southerly flow, so the idea of an almost dry day or two as we get drier air from the west might be alright. However, now there's some interest in bringing better low level moisture down the east slopes with the front associated with the next trough. If it's cooler and moister with no change to the air aloft though, this could be a stabilizing influence. For now the NBM solution is fine with some cooling Monday, back near 90 in the drier air in the middle of the week, and then some cooling again by Friday. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1206 PM MDT Fri Aug 23 2024 Today...Mostly VFR, outside of any convection. Best timing for direct impacts to our terminals is 21-23Z today, really pegging the 22Z hour at KDEN. KBJC/KAPA could be closer to that 21Z timeframe for -TSRA. Winds generally back to towards the north-northwest this afternoon right as the convection gets started. Storms should wane by 00Z with some lingering shower activity through 02-03Z, but of little consequence. High confidence. Saturday...VFR. Once again the pattern on Saturday looks fairly similar to Friday in terms of the timing of afternoon convection and winds. Medium to high confidence. && .HYDROLOGY... Issued at 330 PM MDT Fri Aug 23 2024 Continued chances for somewhat heavier showers and thunderstorms are expected on Saturday. The overall movement of the showers and storms leads to less of a concern for flash flooding, except for over our newer burn scars, but even then we think the threat is low. Sunday will have a similar threat, with some storms producing heavy rain but fast storm motions keeping the burn area flood threat low. From Monday on there will be less moisture available so there will be little or no flood threat. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Heavener LONG TERM...Gimmestad AVIATION...Heavener HYDROLOGY...Gimmestad/Heavener
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1002 AM MDT Fri Aug 23 2024 COZ030>051-241615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1002 AM MDT Fri Aug 23 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be isolated thunderstorms that develop this afternoon. These storms will produce gusty winds up to 40 mph and one or two of these storms may produce severe wind gusts up to 60 mph over the far northeast plains. There is a limited chance that these storms produce flash flooding in the recent burn areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered afternoon and evening thunderstorms can be expected this weekend. The stronger storms will have potential to produce brief heavy rain and lightning, while almost all will produce gusty outflow winds and in some cases gusts to around 50 mph. There will be just a limited threat of flash flooding at most on the burn scars, as storms will be moving faster. Elevated fire weather conditions may develop across the foothills and adjacent plains this weekend due to breezy conditions. While there will be a chance of storms heading into the early and mid part of next week, overall coverage and intensity of the storms should be on the decline. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
335 PM MDT Fri Aug 23 2024
COZ040-043-045-232215-
Central and South Weld County CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
335 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ARAPAHOE AND CENTRAL
ADAMS COUNTIES THROUGH 415 PM MDT...
At 334 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado along a line extending from
4 miles southwest of Prospect Valley to 10 miles southeast of
Arapahoe Park, or along a line extending from 32 miles southeast of
Greeley to 25 miles southeast of Denver. Movement was east at 25 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eastern Aurora, Bennett, Strasburg, Leader, Byers, and Manila
Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4000 10415 4000 10403 3957 10410 3956 10447
3959 10450 3966 10450 3965 10452 3959 10453
3958 10454 3958 10455 3963 10458 4003 10451
4003 10415
TIME...MOT...LOC 2134Z 263DEG 22KT 4001 10446 3957 10452
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
404 PM MDT Fri Aug 23 2024
COZ043-044-232230-
Central and South Weld County CO-Morgan County CO-
404 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WELD AND
SOUTHWESTERN MORGAN COUNTIES THROUGH 430 PM MDT...
At 403 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 9 miles east of Roggen, or
23 miles west of Fort Morgan, moving northeast at 20 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wiggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4004 10423 4024 10429 4030 10405 4010 10399
TIME...MOT...LOC 2203Z 237DEG 19KT 4012 10421
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RPKPreliminary Local Storm Report...Summary
National Weather Service Denver CO
406 PM MDT Fri Aug 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tornado 8 NE Strasburg 39.83N 104.21W
08/23/2024 Adams CO Public
Brief tornado. Location approximate.
0320 PM Tornado 5 SSE Bennett 39.69N 104.40W
08/23/2024 Arapahoe CO Public
Brief tornado, location approximate.
&&Special Weather Statement
National Weather Service Denver CO
417 PM MDT Fri Aug 23 2024
COZ038-042-232245-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
417 PM MDT Fri Aug 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY THROUGH
445 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grover, or 37 miles southwest of Kimball, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grover, Pawnee Buttes, and Keota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4075 10382 4067 10425 4093 10437 4100 10425
4100 10398
TIME...MOT...LOC 2216Z 233DEG 17KT 4085 10416
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Aug 23 2024
COZ044-045-049-232315-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
445 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT MORGAN...WEST CENTRAL WASHINGTON
AND NORTHEASTERN ADAMS COUNTIES THROUGH 515 PM MDT...
At 445 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado along a line extending from
8 miles southwest of New Raymer to 4 miles south of Shamrock, or
along a line extending from 23 miles northwest of Fort Morgan to 38
miles north of Limon. Movement was east at 20 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Morgan, Brush, Wiggins, Log Lane Village, Gary, Shamrock,
Antelope Springs, Weldona, Twelve-Mile Corner, Jackson Reservoir,
Adena School, Adena, Goodrich, and Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 3982 10348 3980 10397 4052 10414 4052 10364
TIME...MOT...LOC 2245Z 252DEG 17KT 4056 10398 3982 10384
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RPKSpecial Weather Statement
National Weather Service Denver CO
451 PM MDT Fri Aug 23 2024
COZ042-232315-
Northeast Weld County CO-
451 PM MDT Fri Aug 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WELD COUNTY THROUGH
515 PM MDT...
At 451 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado along a line extending from
6 miles southwest of New Raymer to 8 miles east of Pawnee Buttes, or
along a line extending from 21 miles north of Fort Morgan to 31 miles
south of Kimball. Movement was northeast at 20 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Stoneham and New Raymer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 4084 10362 4053 10361 4053 10397 4081 10396
TIME...MOT...LOC 2251Z 245DEG 19KT 4055 10392 4080 10381
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
RPKThe Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
The AWOS station K1LW reported the wind gust.
The AWOS station K1MW 15 miles west-northwest of Sterling reported the wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199245, 1199243.